Wyoming, 2003

Hail in Wyoming, July 18, 2003

July 18, 2003 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 1:00 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
113 PM MDT FRI JUL 18 2003

.SHORT TERM...A BROAD DOME OF UPPER LEVEL HIGH PRESSURE
WILL REMAIN CENTERED OVER CO/UT TONIGHT AND SATURDAY. FLOW ALOFT WILL
BECOME NORTHWEST THIS EVENING AS SIGNIFICANT SHORTWAVE ROTATES AROUND
THE DOME OF HIGH PRESSURE AND ACROSS NORTHERN AND EASTERN PORTIONS
OF THE CYS FORECAST AREA. SURFACE HIGH PRESSURE ADVECTING
SOUTHEASTWARD OVER THE CENTRAL AND WESTERN PLAINS WILL INDUCE SURFACE
AND LOW LEVEL UPSLOPE FLOW FROM THE MOUNTAINS EASTWARD. WITH AN
UNSTABLE AIRMASS INTERACTING WITH THE MOISTURE AND VORTICITY
DYNAMICS...THUNDERSTORMS SHOULD PUSH OFF THE LARAMIE RANGE EASTWARD
OVER SOUTHEAST AND EAST CENTRAL WY THIS EVENING AND INTO THE NEB
PANHANDLE. WITH HIGH DEWPOINTS AND ABOVE AVERAGE PRECIPITABLE WATER
VALUES...STORMS THIS EVENING SHOULD BE GOOD RAINERS AND PROVIDE SOME
BADLY NEEDED MOISTURE TO THE PARCHED VEGETATION. TEMPERATURES
TONIGHT WILL COOL TO THE 50S TO LOWER 60S OUTSIDE THE MOUNTAINS.
TEMPS SAT WILL REACH THE 80S TO LOWER 90S WITH ANOTHER CHANCE OF
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS.

.LONG TERM...EXTENDED RANGE MODELS ARE IN GOOD AGREEMENT WITH A
PERSISTENT UPPER RIDGE POSITIONED OVER THE INTERMOUNTAIN REGION OF
THE CONUS INTO EARLY AUGUST. THE PERSISTENT RIDGE IS THE RESULT OF A
3-WAVE HEMISPHERIC PATTERN. THE RIDGE AXIS WILL RETROGRADE TO 112W BY
SUN FOR NW FLOW OVER THE CYS CWA BY THE WEEKEND.  ALL THIS MEANS
CONTINUED ABOVE NORMAL TEMPS GENERALLY AND A SLIGHT CHANCE OF PM
TSTMS AT BEST UNLESS A GOOD MONSOON CAN DEVELOP. HOWEVER...THE
POSITION OF THE RIDGE AT THIS TIME DOES NOT SUPPORT A PRODUCTIVE
MONSOON FOR THE INTERMOUNTAIN REGION ATTM. SUNDAY SHOULD SEE
DOWNSLOPE WINDS CURB PM CONVECTION. IT SHOULD TURN SLIGHTLY COOLER ON
TUE AS WEAK UPSLOPE WINDS ARE EXPECTED TO DEVELOP TO THE EAST OF A
FRONT THAT IS EXPECTED TO BACK WESTWARD OVER THE CWA FROM A BUILDING
SFC HIGH MOVING INTO THE PLAINS EARLY IN THE WEEK. NOT MUCH PCPN
EXPECTED FROM THIS FRONT...HOWEVER. IT WILL BE WARMER AGAIN WED
THROUGH FRI ACROSS THE CWA AS THE UPPER RIDGE AXIS MOVES SLIGHTLY
EAST ONCE AGAIN. A WEAK LEE SURFACE TROF IS EXPECTED THU WITH
DOWNSLOPE WINDS CURBING AFTN CONVECTION BY LATE W
Hazardous weather outlook, Jul 18, 9:24 AM MST, 5 hours 1 minute before
NEZ001>003-019>021-054-055-WYZ059>070-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE...WILL
DEVELOP OVER THE LARAMIE RANGE THEN MOVE OVER THE SOUTHEAST WYOMING
PLAINS DURING THE AFTERNOON.  THUNDERSTORMS WILL THEN MOVE INTO THE
WESTERN NEBRASKA PANHANDLE BY EARLY EVENING.  STORMS SHOULD FINALLY
WEAKEN AND DIMINISH BETWEEN 9 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY...MAINLY
FROM THE MOUNTAINS EASTWARD INTO THE WESTERN NEBRASKA PANHANDLE.  A
FEW OF THE STORMS MAY BE SEVERE IN THE WESTERN NEBRASKA PANHANDLE
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM DOUGLAS TO
PINE BLUFFS THIS AFTERNOON AND EVENING.

The radar

The Cheyenne radar (KCYS), 139 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
July 18, 2:25 PM MST to 2:29 PM MST
Where
Goshen County, 11 mi N of Ft Laramie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.383, -104.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368836.